Alert archive / Alabama / Tornado Warnings in 2018
Tornado Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jul 21, 2018, 5:58 PM CDT for Lee County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 5:58 PM CDT (22:58 UTC)
- Expired
- Jul 21, 2018, 6:14 PM CDT
- In force
- 16 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 53 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2831 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 24.7
The text
As transmitted.
538
WFUS54 KBMX 212258
TORBMX
ALC081-212345-
/O.NEW.KBMX.TO.W.0019.180721T2258Z-180721T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
558 PM CDT SAT JUL 21 2018
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Central Lee County in east central Alabama...
* Until 645 PM CDT.
* At 558 PM CDT, a tornado producing storm was located near
Beauregard, or near Opelika, moving southeast at 25 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Opelika and Griffen Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3252 8510 3247 8518 3247 8529 3261 8541
3263 8529
TIME...MOT...LOC 2258Z 334DEG 22KT 3257 8533
TORNADO...OBSERVED
HAIL...1.50IN
$$
89^GSatterwhite1 follow-up statement
251
WWUS54 KBMX 212314
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
614 PM CDT SAT JUL 21 2018
ALC081-212323-
/O.CAN.KBMX.TO.W.0019.000000T0000Z-180721T2345Z/
Lee AL-
614 PM CDT SAT JUL 21 2018
...THE TORNADO WARNING FOR CENTRAL LEE COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and east central Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3252 8510 3247 8518 3247 8529 3261 8541
3263 8529
TIME...MOT...LOC 2313Z 334DEG 22KT 3248 8528
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jul 21, 2:56 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 21, 2:56 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 256 PM CDT Sat Jul 21 2018 .UPDATE... Near Term and Fire Weather Discussion. && Near Term... Through Early Evening. A couple storms have developed over the last hour across east Alabama, and seeing a more developed cu field across portions of the northeast. Expect this to be the primary area of development. The mesoscale discussion issued earlier today remains valid (below). Although storm coverage will be low, any storm that develops could be strong to severe through early evening. 14 && MESOSCALE UPDATE. --Low-confidence severe weather threat this afternoon-- As of 16:25Z/11:25AM, an outflow boundary from an earlier thunderstorm complex that moved through GA (and clipping east Alabama) was oriented along a northwest-to-southeast axis from north-central Alabama to southeast Alabama, quite close to the I-65 corridor. I doubt this boundary will move any farther west due to low-level westerly flow to its west. Surface observations show ~southerly surface winds near and east of the outflow boundary. High-res guidance moves the outflow boundary eastward during the afternoon, and this is the only area across central Alabama where surface winds will have an opportunity to feature a backed flow (westerly elsewhere). Winds aloft will remain veered, with speeds/shear on the high end for this time of year, alongside a moderate-to-strongly unstable air mass. The big question is if storms will form this afternoon, and how many. As has been the trend with this event, forecast guidance has a wide range of solutions. The current thinking is that a few afternoon storms could form near the position of the outflow boundary/east Alabama where surface convergence will exist, with some threat of severe weather: damaging winds and hail up to quarter size. Within the slight risk area only/east Alabama, there is a conditional threat for storm rotation/an isolated tornado, but is on the (very) low end as low-level flow isn't all that strong, with relatively weak SRH even along the boundary. This may end up being within a fairly short window as the feature moves eastward across the state line/out of our forecast area. For the Marginal Risk area/west Alabama, there is an even lower confidence of any thunderstorm formation. The general time frame for storms is 2PM-8PM. We will continue to monitor the setup for any amendments through the afternoon. 89^GSatterwhite .LONG TERM... Sunday through Friday. The cold front will slowly slide southward through the area on Sunday and should be near the I-85 corridor by sunset. Look for the front to actually clear the area by Sunday night, but then we shift our attention to the north and the path of the upper low. Models have come into a little bit more of a consensus on the path of the upper low swinging through northern GA and into Central AL on Monday and then setting up shop for several days. This scenario would place the highest rain chances in the eastern half each afternoon through Wednesday. By Thursday the upper low opens up and begins to elongate across the Southeast, before the energy slides east ahead of the next front that will likely hold of until the beginning of next week. Highest rain chances for Friday and Saturday will be across the north, while the southern areas could dry out some. Temperatures will be in the upper 80s with the cloud cover through midweek and then rise back into the low 90s by the weekend. 16 && .AVIATION... 18Z TAF Discussion. Somewhat complicated forecast in terms of convective potential for this afternoon and evening across central Alabama. For the bulk of the time period, expect VFR conditions at all the TAF sites. Scattered to broken cumulus will remain in the 4-5 kft range through this evening with a general west/northwest wind at 10-12 knots to prevail through sunset. Conditions will become somewhat unstable again this afternoon/evening in the wake of morning scattered storms. The best chance of redevelopment will be across eastern Alabama into southern sections and that is where VCTS will be carried from roughly 22z through late evening. Winds will be light and perhaps variable overnight into early Sunday. 15/CBD && .FIRE WEATHER... Isolated to scattered showers/storms are possible through tonight as a front moves slowly through the area. Tomorrow through early next week, an upper low will move over the region, leading to higher rain chances, especially across the east. This will also bring slightly cooler temperatures. Localized fog will be possible each morning over the next couple of days where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 88 68 85 68 / 30 40 20 60 20 Anniston 70 88 68 85 68 / 30 30 30 60 30 Birmingham 74 90 71 87 70 / 30 20 10 50 10 Tuscaloosa 73 92 72 89 71 / 40 10 10 30 10 Calera 74 90 70 87 69 / 40 20 10 40 10 Auburn 72 89 70 86 70 / 40 30 30 50 30 Montgomery 73 93 72 90 70 / 40 30 10 50 20 Troy 73 92 72 89 70 / 40 30 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 21, 3:18 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 318 PM CDT Sat Jul 21 2018 ALZ011>015-017>050-222330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 318 PM CDT Sat Jul 21 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible from now through 8 PM roughly from counties along and east of the Interstate 65 corridor in Central Alabama. These storms may be isolated to scattered in nature and capable of producing damaging winds along with quarter size hail. Forecast confidence remains low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed This Afternoon and Tonight.
In the hours before
Local storm report, Jul 21, 4:59 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL WEDOWEE 33.31N 85.49W
07/21/2018 E1.75 INCH RANDOLPH AL PUBLIC
GOLF BALL SIZED HAIL REPORTED NEAR WEDOWEE.
&&
05Local storm report, Jul 21, 5:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 WSW EDWARDSVILLE 33.70N 85.52W
07/21/2018 E2.00 INCH CLEBURNE AL PUBLIC
ESTIMATED 2 INCH DIAMETER HAIL REPORTED
NORTHEAST OF HEFLIN.
&&
05Local storm report, Jul 21, 5:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL WEDOWEE 33.31N 85.49W
07/21/2018 E1.00 INCH RANDOLPH AL BROADCAST MEDIA
REPORT OF HAIL LARGE ENOUGH TO CRACK CAR
WINDSHIELDS NEAR WEDOWEE.
&&
05Local storm report, Jul 21, 5:07 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 2 SSW HOLLIS CROSSROADS 33.49N 85.65W
07/21/2018 E2.50 INCH CLAY AL PUBLIC
ESTIMATED TENNIS BALL SIZED HAIL REPORTED IN
FAR NORTHEAST CLAY COUNTY. TIME ESTIMATED BY
RADAR.
&&
05Local storm report, Jul 21, 5:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL WEDOWEE 33.31N 85.49W
07/21/2018 E1.00 INCH RANDOLPH AL BROADCAST MEDIA
REPORT OF HAIL LARGE ENOUGH TO CRACK CAR
WINDSHIELDS NEAR WEDOWEE.
0448 PM HAIL WOODLAND 33.37N 85.40W
07/21/2018 E1.00 INCH RANDOLPH AL PUBLIC
QUARTER SIZED HAIL NOW REPORTED NEAR
WOODLAND IN RANDOLPH COUNTY.
0448 PM HAIL WEDOWEE 33.31N 85.49W
07/21/2018 E1.75 INCH RANDOLPH AL PUBLIC
GOLF BALL SIZED HAIL REPORTED NEAR WEDOWEE.
0445 PM HAIL WOODLAND 33.37N 85.40W
07/21/2018 E0.75 INCH RANDOLPH AL PUBLIC
DIME SIZE HAIL REPORTED NEAR WOODLAND IN
RANDOLPH COUNTY.
0445 PM HAIL HEFLIN 33.65N 85.59W
07/21/2018 E0.50 INCH CLEBURNE AL PUBLIC
DIME TO PENNY SIZED HAIL REPORTED IN THE OLD
HOPEWELL AREA NEAR HEFLIN.
0434 PM HAIL CHALAFINNEE 33.54N 85.65W
07/21/2018 E0.75 INCH CLEBURNE AL BROADCAST MEDIA
DIME TO PENNY SIZED HAIL CAPTURED IN VIDEO
NEAR CHALAFINNEE IN CLEBURNE COUNTY.
0430 PM HAIL 1 WSW EDWARDSVILLE 33.70N 85.52W
07/21/2018 E2.00 INCH CLEBURNE AL PUBLIC
ESTIMATED 2 INCH DIAMETER HAIL REPORTED
NORTHEAST OF HEFLIN.
0427 PM HAIL 2 SSW HOLLIS CROSSROADS 33.49N 85.65W
07/21/2018 E2.50 INCH CLAY AL PUBLIC
ESTIMATED TENNIS BALL SIZED HAIL REPORTED IN
FAR NORTHEAST CLAY COUNTY. TIME ESTIMATED BY
RADAR.
0427 PM HAIL HOLLIS CROSSROADS 33.52N 85.64W
07/21/2018 E3.00 INCH CLEBURNE AL PUBLIC
3 INCH DIAMETER HAIL NOW REPORTED NEAR
HOLLIS CROSSROADS COMMUNITY.
0415 PM HAIL HOLLIS CROSSROADS 33.52N 85.64W
07/21/2018 M1.50 INCH CLEBURNE AL TRAINED SPOTTER
TRAINED SPOTTER REPORTED PING PONG SIZED
HAIL IN THE HOLLIS CROSSROADS COMMUNITY.
0410 PM HAIL OXFORD 33.61N 85.84W
07/21/2018 E0.75 INCH CALHOUN AL PUBLIC
DINE SIZED HAIL REPORTED IN OXFORD.
0410 PM HAIL 5 W LIBERTY HILL 33.85N 85.66W
07/21/2018 E0.75 INCH CALHOUN AL PUBLIC
DIME SIZED HAIL REPORTED IN THE NANCES CREEK
COMMUNITY.
0700 AM TSTM WND DMG 1 WSW BIG WILLS CREEK 33.98N 86.02W
07/21/2018 ETOWAH AL EMERGENCY MNGR
TREE DOWN AT SUNNYDALE ROAD AT ALPINE VIEW.
0600 AM TSTM WND DMG 2 SSE GAYLESVILLE 34.24N 85.54W
07/21/2018 CHEROKEE AL EMERGENCY MNGR
TREE DOWN IN ROADWAY AT AL HWY 35 & CR 710.
&&Local storm report, Jul 21, 5:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 E FOSTERS CROSSROADS 33.43N 85.49W
07/21/2018 E2.75 INCH RANDOLPH AL EMERGENCY MNGR
BASEBALL SIZED HAIL REPORTED NEAR MORRISON
CROSSROADS COMMUNITY.
&&
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:36 AM CDT | Special Weather Statement | BMX | Cherokee | 54 min |
| Jul 21, 5:23 AM CDT | Special Weather Statement | BMX | Cherokee | 37 min |
| Jul 21, 6:03 AM CDT | Special Weather Statement | BMX | Cherokee | 42 min |
| Jul 21, 6:41 AM CDT | Special Weather Statement | BMX | Cleburne, Randolph | 49 min |
| Jul 21, 7:01 AM CDT | Special Weather Statement | BMX | Greene | 44 min |
| Jul 21, 8:00 AM CDT | Special Weather Statement | BMX | Hale | 30 min |
| Jul 21, 8:16 AM CDT | Special Weather Statement | BMX | Dallas | 44 min |
| Jul 21, 1:49 PM CDT | Special Weather Statement | BMX | Russell | 41 min |
| Jul 21, 3:49 PM CDT | Special Weather Statement | BMX | Cleburne | 26 min |
| Jul 21, 3:57 PM CDT | Special Weather Statement | BMX | Calhoun | 33 min |
| Jul 21, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph | 44 min |
| Jul 21, 4:18 PM CDT | Special Weather Statement | BMX | Cleburne | 42 min |
| Jul 21, 4:23 PM CDT | Special Weather Statement | BMX | Clay | 37 min |
| Jul 21, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Jul 21, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 29 min |
| Jul 21, 4:34 PM CDT | Special Weather Statement | BMX | Chambers | 41 min |
| Jul 21, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 49 min |
| Jul 21, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 46 min |
| Jul 21, 4:54 PM CDT | Special Weather Statement | BMX | Cleburne | 36 min |
| Jul 21, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 60 min |
| Jul 21, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph | 62 min |
| Jul 21, 5:47 PM CDT | Tornado Warning | BMX | Lee | 27 min |
| Jul 21, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 64 min |
| Jul 21, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 54 min |
Nearby
Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.